DEPRESSION/MENTAL HEALTH
FORUM
Quitting Zoloft cold turkey
Avatar_n_tn
by idiot grande, Feb 16, 2006
I have been taking Zoloft 50 mg for 4 months. Started because of general worry re possible job change, another new baby, health worry, etc.  Zoloft was prescribed by my PCP.  I have taken it without any problems or negative side effects. I ran out and have not taken any for 4 days while I wait for the mail order pharmacy to send me refill. I have not had any negative side effects from 4 days off, and if anything, I feel really good.

The reason I write is to ask if, since the original plan with the doc was to be on it short term, and I have already made it 4 days without headaches or other problems, are there any foreseeable dangers of stopping it this way versus weaning off it? (We planned to speak about weaning in a few months when the doc returns from maternity leave.) I know that they advise not quitting cold turkey, but based on what I have told you, does it appear dangerous or reckless to do so?

I read about depression, thoughts of suicide, etc., but I have not had any problems. I feel a tiny bit jittery, but I have also had two lattes today. I do not drink alcohol or take any other drugs.

I appreciate your time and thank you in advance for answering my question.
Answer:
242532_tn?1269553979
by Roger Gould, M.D.Blank, Feb 21, 2006
It sounds like you are one of those who can do it cold turkey...its a small minority. The only real hazard you could possibly face is seizures, although that too is unlikely at the dose you talked about.  You should ask your doctor about possibly covering you for that over the next week or two.
Related Discussions
Member Comments (22)
Avatar_n_tn
by dignity, Feb 19, 2006
hello there, i just wanted to share my zoloft story with you.  I was taking 200mg at first it was 100 for depression but then in therapy with looking at my behaviors we decided that it was more OCD than depression so we increased it to 200.  after a few weeks i did notice the change in behavior.  i have a obsessive shopping habit.  not just any shopping it has to be on sale.  it had gotten to the point that i would go store to store until they were all closed just to buy things that were on clearance.  whether i needed them or not.  then i would sneak them into the house and put them in closets or bins.  but i was a single parent so there was no need to sneak or hide anything.  i guess i was hiding it from myself.  these are things that i would not need or wear, so would end up giving most of these things away.  needless to say this gets expensive quickly.  anyhow it was under control, then i got remarried and pregnant.  i was worried about such a high dosage and being pregnant.  so i tapered down then i ran out and didn't refill it.  i had no physical side effects at all.  i thought i was home free, then totally unrelated i had a stillborn birth at 21 weeks pregnant.  i opted not to restart the medication,  about 2 weeks later i found my self shopping again, and compulsively snacking on cany and sunflower seeds.  it took me about a week to put the two things together, when i went back to my therapist and told her what i was doing she agreed that i needed to get back on the zoloft and gradually start to taper up.  my doctors agreed, so i am now on 150mg and will probably go up to 200 by next week.  So my advice to you is this::::figure out why you were taking it in the first place and be honest with yourself as to whether you notice a difference in feelings and behavior when you are on it and when you are not.  you don't necessarily need to feel feelings of suicide to go on antidepressants, some times it is just a feeling of constant  worry or anxiety, or hopelessness, decreased motivation, decreased appetite, or increased appetite, trying to fill a void.  the zoloft just takes the edge off so you can focus on what is truly at hand.  thank you-----
Avatar_n_tn
by maydee1, Feb 25, 2006
Its been 7 years on Zoloft. I want to come off it. How can I doo this
Avatar_n_tn
by 49givens, Mar 01, 2006
99Smithsmith: I hope you have managed to come off it cold turkey, if not I would recommend that you come off slowly. I did the same thing and felt fabtastic for a week-(I take 100mg) but after 2 weeks all of the symptoms came back and I was seriously depressed, suffering panic attacks- all of the classic symptoms. It interfered with my life so much that I was off sick once again and decided that it wasn't the right time for me to stop. I do want to stop taking it but when I think of how I used to be, it has changed my life and I NEVER want to be like that again. Let me know how you get on. Could do with some advice!
Avatar_n_tn
by kidgeon1, Mar 02, 2006
99smith,

I quit effexor and I was fine for three weeks and then bam. A depression that I have never felt in my life. And I was taking it for anxiety. So after effexor I got the added bonus of depression. Now, Im on zoloft, depression is gone, but have another set of problems.

Be careful, you might want to consider tapering off slowly.
Avatar_m_tn
by Willl, Mar 03, 2006
I just stopped Zoloft completely 2 weeks ago after taking for almost 2 months. I didn't have any problems. I stopped taking Effexor before that and it was horrible. I had been taking it about 2 months also. After I stopped, I kept getting these shocking feelings in my head.
Avatar_n_tn
by Louzwife4life, Mar 06, 2006
Hello everyone. I'm all to happy to have found this website. Im a physically fit 43 yr. old female who has been taking 100mg of zoloft for...11 years <gasp>. I was opposed to "pill taking" and always tried the natural approach first. I will admit it did help during a very tough time in my life. Initially, I experienced a small weight loss. In the past few years, minimal weight gain. More importantly, I have decided it's time to get off of it since I been have working hard on myself... therapy, self-help books, regular exercise, etc. After reading all these entries, I'd be lying if I didn't admit I find the task ahead quite daunting. It's been two weeks and I'm currently taking 25mg every other day. I wanted to go cold turkey. I was aware that there would be some withdrawal, but HELLO? There are times that my husband <along with myself> looks at me as if I've lost my mind and replaced my being with an angry, snippy,insomniac. The totally displaced, short fused anger I often feel is insane. Yay. I think to myself, perhaps if I jog 53 miles instead of 3, I'd be too exhausted to be angry?  And to add insult to injury, I feel like I could eat everything and the kitchen sink as of late. To help me out, my Doctor has prescribed ambien, 10 mg. From the fire into the frying pan.  Any comments/thoughts would be welcome.  Thanks for letting me share/vent... ramble.

Oh, and I do agree, quality fish oil capsules daily <omega 3s> can be a bit helpful.
Avatar_n_tn
by Andrea78, Mar 08, 2006
Hi! I am also attempting to quit Zoloft after 9 years of 150 mg daily. I tapered gradually with no problem until about 25 mg when I started having annoying symptoms: nausea and inexplicable rage. So after a couple days of 12.5 I decided to bite the bullet and quit completely, getting all the withdrawal symptoms over with at once.
  That was almost two weeks ago. The first week I felt really sick with periodic mood plunges into depression and then back to normal. The nausea has gotten gradually better, but the depression has gotten worse and more frequent. I'm really just hoping to hang on for at least a month, in the hopes that the depression is another withdrawal "event" and that my brain will stabilize itself. If the depression continues, I'm planning to approach my doctor about something like Wellbutrin. I would prefer not to use Zoloft again. I've been getting a lot of "well if it's working, why quit?" response from the people around me, which kind of makes me question going off Zoloft in the first place, but I don't want to just assume that what I'm feeling now indicates that I need to be on medication...I want to give my brain a chance to be "normal" and I think that's a totally reasonable goal.
  Anyway, good luck Louzwife...you're not alone...if anybody has experienced a relapse of depression after going off medication and has rebounded from it without medication, I would love to hear some encouragement!!! thank you.
Avatar_n_tn
by pilljunkie1, Mar 08, 2006
I'm so happy I found this sight!!!! I also have quit COLD turkey, I have been on Zoloft 100mg for three years. The reason I quit was not by choice...I lost my job and lost my health insurance too, so I can't not afford to buy out my meds, my side effect has been extremely bad headaches to the point I can't see straight. Has anyone else have this side effect? If so, how long before it goes away?  I'm not sure if I would have quit if I did not have a choice.  Please let me know.